MAUDE Adverse Event Report: SURGICAL SPECIALTIES CORPORATION QUILL; QUILL BARBED PDO

SURGICAL SPECIALTIES CORPORATION QUILL; QUILL BARBED PDO
Model Number VLP-2045
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 09/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history records for the reported finished good lot and raw material components identified no quality issues during the incoming, manufacturing, in-process, or final inspection processes.No additional complaints have been received for this lot.Sterile samples from the reported lot were not returned for visual review and testing.The actual devices or magnified photos were not returned for review.If samples or photos become available at a later time, they will be reviewed and tested and the results will be included in the file.A follow-up report will be submitted at that time.A potential root cause for a needle detaching when slightly tugged during a procedure could be that the suture was not fully inserted within the end of the needle during the manufacturing process.It¿s also possible the device(s) are being grasped on or near the swaged end of the needle, damaging the suture, allowing it to break free from the needle component.However, there are numerous other circumstances that can adversely affect the strength and durability of a suture/needle attachment including but not limited to the misalignment of the suture within the end of the needle, the suture material not placed deep enough within the end of the needle and/or if end is not crimped with enough force to form a secure grip onto the suture material.The ¿precautions¿ section in the ifu for the device states, ¿care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holders and forceps.To avoid damaging needle points and swaged areas, grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the swaged end to the point¿.Capa 23-000 was opened on 01/06/2023 to address similar failures reported (detached needles, needles detaching/needles pulling free from the suture).A review of the method and machinery was performed.The following corrective actions were addressed: ¿ create procedure to perform set-up of attaching equipment.Completed 06/16/23.¿ retraining of the attachment staff and clean room set-up operators.Completed 06/16/23.¿ evaluation of the operation of the attaching machines.Completed 06/23/23.¿ standardize the cut of the suture and method of attachment.Completed 07/27/23.¿ identification and replacement of damaged manual pull attachment and test tools.Completed 07/31/23.Without reviewing the actual reported device(s), receiving magnified photos of the actual devices, or receiving detailed information regarding the method utilized to remove the device from the packaging, preoperative preparation of the device, tools utilized to grasp the devices, details regarding surgical tools, size of trocar compared to size of needle on the device, or details of the procedure performed, a definitive root cause cannot be determined at this time.No delay or injury was reported with this complaint.Another device was readily available to complete the surgery without further incident.The risk management file was assessed for any indication of this incident having been considered for possible harm.The potential harm of a needle detaching during use have been reviewed and controlled to reduce the risk as far as possible, and no risks were found to be unacceptable.All risks have been reduced as far as possible without regard for economic considerations.
 
Event or Problem Description
Needle detached during a lap hernia procedure.The needle had to be searched for inside the body.No details were disclosed regarding delay, injury or type of intervention.Additional details were requested.No details received to date.No samples received to date.
 
Additional Manufacturer Narrative
Complaint (b)(4), needle detach bfarm case number (b)(4).A retained sample was available from the device history record for this lot.The sample was visually evaluated and tested.No defects or abnormalities were observed on the package, or the device.The device met the current specification including the usp needle pull requirements for a 3-0 pdo device.Sterile samples from the reported lot were returned for visual review/testing (rma # 46546).No defects or abnormalities were observed on the packages, or the devices.The devices met the current specification including the usp needle pull requirements for a 3-0 pdo device.Without reviewing the actual reported device(s), receiving magnified photos of the actual devices, or receiving detailed information regarding the preoperative preparation of the devices, tools utilized to grasp the devices, procedures performed (manual application vs.Robotic), size trocar used compared to the size needle on the quill device, a definitive root cause cannot be determined at this time.

Brand Name
QUILL
Common Device Name
QUILL BARBED PDO
Manufacturer (Section D)
SURGICAL SPECIALTIES CORPORATION
corredor tijuana rosarito 2000
#24702 b, ejido franciso villa
tijuana baja california 22235
MX  22235
Manufacturer (Section G)
SURGICAL SPECIALTIES CORPORATION
1100 berkshire blvd.
ste 308
reading PA 19608
Manufacturer Contact
kelly knappenberger
corredor tijuana-rosarito 2000 #24702b
ejido francisco villa
tijuana 22235
MX   22235
MDR Report Key17889425
Report Number3010692967-2023-00048
Device Sequence Number6976204
Product Code NEW
UDI-Device Identifier10848782000408
UDI-Public(01)10848782000408(170)280106(10)D207CDR
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/20/2023
Report Date (Section F) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVLP-2045
Device Lot NumberD207CDR
Was the Report Sent to FDA? No
Device Age7 MO
Event Location Hospital
Date Report to Manufacturer09/20/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer09/20/2023
Initial Report FDA Received Date10/06/2023
Supplement Report FDA Received Date12/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown